Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Memphis, TN

April 25, 2003Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 25, 2003, 12:36 AM CDT for Mississippi County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 12:36 AM CDT (05:36 UTC)
Expired
Apr 25, 2003, 1:00 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Mississippi County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS54 KMEG 250536
SVRMEM
ARC093-250600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1234 AM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS

* UNTIL 100 AM CDT.

* AT 1230 AM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE   
THUNDERSTORMS EXTENDING FROM BLYTHEVILLE TO KEISER MOVING EAST AT 30 
MPH.

  AT 1230 AM CDT...AMATEUR RADIO OPERATORS REPORTED DIME SIZE HAIL 
IN BLYTHEVILLE.

.DESTRUCTIVE HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY 
SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3600 8973 3582 8973 3575 8988 3598 8988

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 9:30 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 24, 9:30 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT THU APR 24 2003

SEVERE WEATHER EVENT CONTINUING. WARM FRONTAL BOUNDARY NEAR A
BVX-CKM-GWO LINE...AND HASNT MOVED A LOT THE LAST COUPLE OF
HOURS. MOST CONVECTION ACROSS AREA BECOMING ELEVATED...EXCEPT
FOR EXTREME SOUTHWEST. NO INDICATIONS THAT WATCHES WILL BE
DROPPED MUCH...IF ANY BEFORE EXPIRATION AT 05Z. WHILE EASTERN
AREAS MAY BE A DEGREE OR TWO BELOW FORECAST LOWS...TEMPERATURES
WILL NOT BE FALLING ANY TIME SOON. AN UPDATE WILL BE NECESSARY
BY ABOUT 05Z FOR CONVECTIVE ISSUES...BUT NONE CURRENTLY
PLANNED BEFORE THAT.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Apr 24, 8:26 PM CDT, 4 hours 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS
PORTIONS OF EAST ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME
SOUTHWEST TENNESSEE. THE MODERATE RISK AREA IS SOUTH AND WEST OF A
LINE FROM JONESBORO TO MEMPHIS TO OXFORD TO GREENWOOD MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REST OF THE MID-SOUTH. THE SLIGHT RISK AREA
INCLUDES JACKSON...DYERSBURG...AND TUPELO.

A DEEP LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE ACROSS THE
MID-SOUTH ON FRIDAY. AN ASSOCIATED WARM FRONT WILL CONTINUE TO MOVE
THROUGH THE MID-SOUTH OVERNIGHT CONTINUING THE UNSTABLE CONDITIONS
AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN THE MODERATE RISK
AREA. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE ENTIRE OVERNIGHT
PERIOD...ESPECIALLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE ON FRIDAY. A FEW STORMS MAY BE SEVERE
EAST OF DYERSBURG AND MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE LIKELY OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 24, 9:27 PM CDT, 3 hours 9 minutes before
ARZ009-250330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF DATTO AT 927 PM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITIES OF CORNING AND
PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 10:00 PM CDT, 2 hours 36 minutes before
ARZ026-250400-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF EGYPT AT 1000 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITIES OF BONO AND
JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 24, 10:11 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1011 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 PM    HOLCOMB                   MO   0.88 INCH HAIL
04/24/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY EMA.

0955 PM    CLARKTON                  MO   0.88 INCH HAIL
04/24/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY EMA.
Special weather statement, Apr 24, 10:40 PM CDT, 1 hour 56 minutes before
MSZ011-250415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...QUITMAN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF DARLING AT 1040 PM
CDT...MOVING EAST AT 35 MPH.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 24, 10:54 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    CAMPBELL                  MO   0.75 INCH HAIL
04/24/03   DUNKLIN                        REPORTED BY HAM RADIO
                                          OPERATOR.

1048 PM    FRISBEE                   MO   0.88 INCH HAIL
04/24/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Apr 24, 11:06 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    RICH                      MS   TORNADO
04/24/03   COAHOMA                        REPORTED BY COAHOMA
                                          COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:08 PM CDTSevere Thunderstorm WarningMEGCraighead52 min
Apr 24, 7:42 PM CDTSevere Thunderstorm WarningMEGPoinsett48 min
Apr 24, 8:17 PM CDTTornado WarningMEGRandolph43 min
Apr 24, 8:54 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph36 min
Apr 24, 8:56 PM CDTTornado WarningMEGRandolph49 min
Apr 24, 9:07 PM CDTSevere Thunderstorm WarningMEGPhillips38 min
Apr 24, 9:16 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Apr 24, 9:31 PM CDTSevere Thunderstorm WarningMEGClay44 min
Apr 24, 9:51 PM CDTSevere Thunderstorm WarningMEGPhillips39 min
Apr 24, 10:11 PM CDTSevere Thunderstorm WarningMEGCraighead49 min
Apr 24, 10:14 PM CDTSevere Thunderstorm WarningMEGClay46 min
Apr 24, 11:01 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Apr 24, 11:24 PM CDTSevere Thunderstorm WarningMEGGreene51 min
Apr 24, 11:26 PM CDTFlash Flood WarningMEGCraighead, Greene2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.